Illinois, 2024Damaging Winds in Illinois, May 27, 2024
May 27, 2024 · NWS DVN · 5 events in 3 counties and zones
During the afternoon and evening hours of May 27th, a few severe storms moved through Iowa, Illinois, and northeast Missouri. While there were not many storms, they remained strong to severe for most of the entire path through the area, producing large hail reports for the most part, along with some damaging winds, and one isolated EF0 tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours of May 27th, a few severe storms moved through Iowa, Illinois, and northeast Missouri. While there were not many storms, they remained strong to severe for most of the entire path through the area, producing large hail reports for the most part, along with some damaging winds, and one isolated EF0 tornado. Most notably, these storms produced significant swaths of small hail, accumulating deep enough to affect roads and leave piles near homes that lasted hours. Some areas of crops were damaged by the small hail and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 5:22 PM CST, 0 minutes earlier. Its key messages:
- Strong storms possible through early this evening.
- Scattered storms possible Tuesday afternoon.
- Wet pattern late in the week into early next week.
Area forecast discussion, May 27, 5:22 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
622 PM CDT Mon May 27 2024
.KEY MESSAGES...
- Strong storms possible through early this evening.
- Scattered storms possible Tuesday afternoon.
- Wet pattern late in the week into early next week.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 235 PM CDT Mon May 27 2024
This afternoon into early this evening: Deep trough in the
Great Lakes region has spokes of vorticity in the northwest
flow. One of those comes across this afternoon into early this
evening which will trigger scattered showers and thunderstorms.
SPC has a MRGL risk, level 1 of 5, over the entire forecast area.
Any stronger storm may produce winds up to 60 mph and hail up
to one inch. These storms will be moving southeast at 45 mph so
heavy rainfall would be brief. With the loss of heating the
storms will end by early this evening.
Overnight: Partly cloudy skies and comfortable temperatures with
lows bottoming out in the lower 50s at most locations.
Tuesday: Another vorticity maximum arrives from the northwest
during the afternoon into early evening. Forecast soundings
indicate weak shear and minimal instability (less than today) so
strong storms are not expected. Highs in the upper 60s north to
mid 70s south.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 235 PM CDT Mon May 27 2024
Wednesday through Thursday: The deep trough shifts to the east
while a high pressure ridge builds into our area. This allows
for a delightful couple of days, with plenty of sunshine and
pleasant temperatures. Enjoy the respite from the recent bouts
of storminess but unfortunately this nice weather will be brief.
Highs will be in the comfortable upper 60s to mid 70s, with
lows in the mid 40s to lower 50s.
Friday through early next week: Another wet pattern setting up
as global models indicate a return to a zonal flow. A series of
short waves in the flow will trigger several rounds of showers
and thunderstorms. However, way too early to determine the
severe threat or rain amounts. Stay tuned! Highs will be in the
70s Friday and Saturday, and into the 80s Sunday and Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 613 PM CDT Mon May 27 2024
A fast moving area of scattered thunderstorms will exit TAF
sites before 00z. In the wake of these gusty storms, wind will
remain below 12kts the rest of the evening as skies become
mostly clear. A few showers may linger through 01z, but we're
looking at a relatively quiet night. Tuesday afternoon another
round of scattered showers and a few storms are expected to move
through, with locally gusty winds and small hail possible. For
now, a prob30 group for showers is included.
&&
.HYDROLOGY...
Issued at 1110 AM CDT Mon May 27 2024
Rainfall the past 24 hours was not as widespread as two days
ago. Although not as heavy, amounts of 0.5 to 1 inch fell
across northeast Iowa and parts of Wisconsin and Illinois.
River forecasts have not changed all that much. Crests are
working down the tributary rivers of eastern Iowa with new
crests working down the tributaries of northern Illinois.
The flood watches continues for the Skunk River at Augusta, IA
and the Mississippi River at New Boston. Attenuation of the
flood crest on the Skunk River brings a lower confidence that
flood stage will be achieved at Augusta, Iowa.
On the Mississippi, the forecast rise at New Boston is due to a
combination of routed flow and the expected Cedar/Iowa flow
arriving immediately downstream. The Cedar/Iowa flow will result
in backwater effects but there is still some uncertainty
regarding the timing of this flow. If the Cedar/Iowa flow and
Mississippi routed flow constructively interfere with each
other, that is arrive at the same time, then the probability of
New Boston achieving flood stage is much higher. If
deconstructive interference occurs, that is the flows arrive at
different times, the the probability of New Boston reaching
flood stage would be lower. Right now the probabilities of New
Boston reaching flood stage are about 45-50 percent.
After a brief reprieve this week, the active weather pattern
will resume next weekend and into the following week. The
Climate Prediction Center has a 35-38 percent probability
favoring above normal precipitation into the first week of June.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Ervin
HYDROLOGY...08
Hazardous weather outlook, May 27, 2:47 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Mon May 27 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Mon May 27 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered showers and thunderstorms are possible this
afternoon into the early evening. Some of these storms could be
severe and there is a marginal or level 1 out of 5 risk of severe
thunderstorms across the entire area. The primary risks are
damaging winds and lightning with a secondary risk of hail.
Portions of the Wapsipinicon, Cedar, Skunk, Iowa , and Mississippi
Rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and early evening.
GENERAL STORM MOTION OF THE DAY:
Toward the southeast around 45 mph.
DC
In the hours before
Local storm report, May 27, 4:54 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
554 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail 3 W Mount Sterling 40.62N 92.00W
05/27/2024 E0.70 Inch Van Buren IA Trained Spotter
Winds also estimated to 40 mph.
&&Local storm report, May 27, 4:55 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
555 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 2 SW Mccausland 41.72N 90.47W
05/27/2024 E1.00 Inch Scott IA Broadcast Media
Time estimated by radar.
&&
JTSLocal storm report, May 27, 4:57 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
557 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 3 NNE Azen 40.60N 92.01W
05/27/2024 E1.00 Inch Scotland MO Trained Spotter
Time estimated from radar.
&&Local storm report, May 27, 5:07 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
607 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 1 S Monticello Municipa 42.22N 91.16W
05/27/2024 M51 MPH Jones IA AWOS
&&Local storm report, May 27, 5:10 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
610 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Gst 1 NW Bankston 42.52N 90.97W
05/27/2024 M52 MPH Dubuque IA Trained Spotter
&&Local storm report, May 27, 5:21 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
621 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Chambersburg 40.52N 91.80W
05/27/2024 E1.00 Inch Clark MO Public
Time estimated by radar.
&&
JTSThunderstorm Wind, Warren
- When
- May 27, 5:22 PM CST
- Where
- Warren County, 0.87 mi SW of Monmouth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.910, -90.640
A few 3 inch diameter tree branches down. The time was estimated from radar data.
Thunderstorm Wind, Henry
- When
- May 27, 5:30 PM CST
- Where
- Henry County, 3.49 mi S of Hooppole
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -89.910
Spotter estimated winds to 60 mph or higher.
Thunderstorm Wind, Putnam
- When
- May 27, 6:20 PM CST
- Where
- Putnam County, 2.19 mi WSW of Florid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.220, -89.320
A large 8 to 10 inch tree limb was reported down on a remote rural road. The time was estimated from radar data.
Thunderstorm Wind, Putnam
- When
- May 27, 6:20 PM CST
- Where
- Putnam County, 2.08 mi W of Florid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.230, -89.320
Reported 12 inch diameter tree limb reported down across Highway 26. The time was estimated from radar data.
Thunderstorm Wind, Putnam
- When
- May 27, 6:20 PM CST
- Where
- Putnam County, 0.52 mi E of Hennepin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -89.340
An 8 inch diameter tree limb down. The time was estimated from radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27, 2024$1.4 million · 3.25 in hail · 123 events
- Tornadoes and Hail in Alabama, May 27, 20241 death · EF0 · 20 events
- Tornadoes and Damaging Winds in Georgia, May 27, 2024$121,000 · EF1 · 62 events
- Hail and Damaging Wind in Louisiana, May 27, 2024$404,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, May 27, 2024$80,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Tennessee, May 27, 2024$201,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Mississippi, May 27, 2024$77,000 · 1 in hail · 9 events
- Tornado in Pennsylvania, May 27, 2024$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Maryland, May 27, 2024$41,000 · 1 in hail · 11 events
- Tornado in Pennsylvania, May 27, 2024$20,000 · EF1 · 1 event
- Hail and Damaging Winds in North Carolina, May 27, 2024$32,000 · 1 in hail · 10 events
- Lightning Strike in Puerto Rico, May 27, 20243 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177759, 1177754, 1177756, 1177757, 1177758.